Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 250, NWS Midland/Odessa, TX

October 7, 2015Jeff Davis County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 7, 2015, 4:11 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2015, 4:11 PM CDT (21:11 UTC)
Expired
Oct 7, 2015, 5:00 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jeff Davis County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 189 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 7, 2:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WUUS54 KMAF 072111
SVRMAF
TXC243-389-072200-
/O.NEW.KMAF.SV.W.0250.151007T2111Z-151007T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 PM CDT WED OCT 7 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFF DAVIS COUNTY IN SOUTHWESTERN TEXAS...
  SOUTHWESTERN REEVES COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 500 PM CDT

* AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
  TOYAHVALE...OR 27 MILES NORTH OF FORT DAVIS...MOVING NORTHEAST AT
  25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BALMORHEA...TOYAHVALE...VERHALEN...SARAGOSA...BALMORHEA LAKE AND
  BALMORHEA STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 10 BETWEEN MILE MARKERS 188 AND 223.
 INTERSTATE 20 BETWEEN MILE MARKERS 6 AND 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3081 10390 3100 10411 3134 10385 3098 10341
TIME...MOT...LOC 2110Z 234DEG 21KT 3098 10394 

HAIL...1.00IN
WIND...60MPH
 
$$

29
1 follow-up statement
476 
WWUS54 KMAF 072139
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT WED OCT 7 2015

TXC243-072148-
/O.CAN.KMAF.SV.W.0250.000000T0000Z-151007T2200Z/
JEFF DAVIS TX-
439 PM CDT WED OCT 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFF DAVIS COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN TEXAS.

LAT...LON 3087 10373 3109 10404 3134 10385 3098 10341
TIME...MOT...LOC 2138Z 256DEG 30KT 3104 10368 

$$

TXC389-072200-
/O.CON.KMAF.SV.W.0250.000000T0000Z-151007T2200Z/
REEVES TX-
439 PM CDT WED OCT 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN REEVES COUNTY...

AT 438 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SARAGOSA...OR
28 MILES SOUTHWEST OF PECOS...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BALMORHEA...TOYAHVALE...VERHALEN...SARAGOSA...BALMORHEA LAKE AND
BALMORHEA STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 10 BETWEEN MILE MARKERS 189 AND 223.
 INTERSTATE 20 BETWEEN MILE MARKERS 6 AND 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3087 10373 3109 10404 3134 10385 3098 10341
TIME...MOT...LOC 2138Z 256DEG 30KT 3104 10368 

HAIL...1.00IN
WIND...60MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 2:49 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 7, 2:49 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
249 PM CDT WED OCT 7 2015

.DISCUSSION...
The main focus for the forecast package will continue to be the
potential for flooding/flash flooding across many areas over the
next couple of days... A Flash Flood remains for the western half of
the CWA Wednesday.

An upper low, currently located over southeast AZ, will continue its
slow progression E/SE today, overspreading large scale forcing for
ascent across the region through at least Thursday. Yesterday, a few
thunderstorms affected western zones as well as the Davis Mountain
regions during the afternoon/evening hours. Some of the storms were
heavy rain producers and as a result, the Rio Grande River at
Candelaria briefly rose above flood stage late last night. This may
be the beginning of what is to come over the next few days.

Will begin to see an uptick in showers and thunderstorms this
afternoon and tonight, particularly across SE NM, Upper Trans Pecos
and south through the Marfa Plateau and Rio Grande Valley. Similar
to yesterday, some storms could be severe through the evening hours
generally across the Van Horn and the Hwy 54 corridor/Rio Grande
Valley regions. A Severe Thunderstorm Watch is in effect for these
areas through 08/02Z. Regardless, heavy rainfall will continue to be
the main threat with 1-3" of rainfall possible across these areas
through Thursday morning. Flooding/flash flooding is expected
especially across urban areas and where soils are already saturated.
The axis of heaviest rain looks to shift south and east toward the
southern Permian Basin, Lower Trans Pecos and Big Bend regions
Thursday into Thursday night but depending on the exact placement of
the upper low, could see main precip area shift even farther south
for this time period. For now, will continue likely PoPs across
these areas. Potential impacts today through Friday may include;
flooded urban roadways and rural low water crossings, flooding of
low flowing arroyos/creeks and potentially rivers, including those
in SE NM. Reduced visibility in short distances may impact airports
and auto travel.

Friday, the upper low begins to retrograde west and rain chances
will shift south and decrease throughout the day. Clearing skies and
Drier weather expected this weekend and into the beginning of next
work week with the return of upper ridging. Below normal high
temperatures expected through Saturday due to rain/cloud cover then
temperatures are expected to rebound to above normal readings next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  64  79  63  79  /  20  60  60  60
CARLSBAD NM                    59  68  57  72  /  80  70  60  60
DRYDEN TX                      70  78  67  82  /  40  80  80  60
FORT STOCKTON TX               63  74  61  77  /  70  80  80  60
GUADALUPE PASS TX              55  63  52  66  /  80  70  60  60
HOBBS NM                       59  69  57  73  /  80  80  60  60
MARFA TX                       55  71  55  71  /  80  80  70  60
MIDLAND INTL AIRPORT TX        64  75  62  78  /  50  70  70  60
ODESSA TX                      63  73  62  77  /  50  70  70  60
WINK TX                        64  73  63  78  /  80  80  70  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Thursday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe Mountains
     of Eddy County...Northern Lea County...Southeast Plains/BLM
     Roswell/LNZ...Southern Lea County.

TX...Flash Flood Watch through Thursday evening FOR THE FOLLOWING
     ZONES... Andrews...Big Bend Area...Crane...Davis/Apache
     Mountains Area...Dawson...Ector...Gaines...Glasscock...
     Guadalupe Mountains...Loving...Marfa Plateau...Martin...
     Midland...Pecos...Presidio Valley...Reagan...Reeves County
     and Upper Trans Pecos...Terrell...Upton...Van Horn and
     Highway 54 Corridor...Ward...Winkler.

&&

44/27
Hazardous weather outlook, Oct 7, 2:23 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT WED OCT 7 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
223 PM CDT WED OCT 7 2015 /123 PM MDT WED OCT 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CULBERSON...JEFF
DAVIS...AND PRESIDIO COUNTIES UNTIL 9 PM CDT...

THUNDERSTORM CHANCES WILL INCREASE THIS AFTERNOON AND TONIGHT...MAINLY
OVER SOUTHEAST NEW MEXICO...AND SOUTH TO THE DAVIS AND APACHE
MOUNTAINS...WITH SEVERE THUNDERSTORMS POSSIBLE. STORMS THAT
BECOME SEVERE WILL BE ACCOMPANIED BY LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH HEAVY RAINFALL WILL BE THE MAIN THREAT WITH ANY
STORMS THAT DEVELOP...  ESPECIALLY ACROSS WESTERN PORTIONS OF THE
AREA.  A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE
PERMIAN BASIN AS WELL AS SOUTHEAST NEW MEXICO AND ALL LOCATIONS
ALONG AND WEST OF THE PECOS RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES REMAIN HIGH THURSDAY...WITH THE FLASH FLOOD WATCH
IN EFFECT THROUGH THURSDAY EVENING FOR STORM TOTAL RAINFALL AMOUNTS
OF 1 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. RAIN
CHANCES WILL LINGER FRIDAY...CONTINUING THE THREAT FOR HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ALONG
AND WEST OF A CARLSBAD TO ALPINE LINE. ALSO...DECISION MAKERS
SHOULD BEGIN STRATEGIC PREPARATIONS FOR POSSIBILITY OF FLOODING OF
URBAN AND RURAL ROADS...ARROYOS...AND OTHER LARGER TRIBUTARIES.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 7, 3:23 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 PM CDT WED OCT 7 2015

TXZ057-058-074-080-072130-
REEVES COUNTY AND UPPER TRANS PECOS TX-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-MARFA PLATEAU TX-
DAVIS/APACHE MOUNTAINS AREA TX-
323 PM CDT WED OCT 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CULBERSON...
NORTHEASTERN JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES UNTIL 430 PM
CDT...

AT 322 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF BUFFALO TRAIL SCOUT CAMP...OR 22 MILES NORTHWEST OF
FORT DAVIS...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENT...TOYAHVALE...BUFFALO TRAIL SCOUT CAMP AND BALMORHEA STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 10 BETWEEN MILE MARKERS 170 AND 200.
 INTERSTATE 20 BETWEEN MILE MARKERS 0 AND 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN TEXAS.

LAT...LON 3067 10416 3089 10446 3124 10422 3091 10370
TIME...MOT...LOC 2022Z 223DEG 16KT 3079 10418

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:23 PM CDTSpecial Weather StatementMAFJeff Davis37 min
Oct 6, 8:17 PM CDTRiver Flood WarningMAFPresidio22 hr
Oct 7, 3:23 PM CDTSpecial Weather StatementMAFJeff Davis67 min
Oct 7, 4:22 PM CDTSpecial Weather StatementMAFCulberson53 min
Oct 7, 4:54 PM CDTSpecial Weather StatementMAFReeves51 min
Oct 7, 5:09 PM CDTSpecial Weather StatementMAFCulberson51 min
Oct 7, 5:10 PM CDTSpecial Weather StatementMAFReeves50 min
Oct 7, 5:15 PM CDTSpecial Weather StatementMAF45 min
Oct 7, 5:48 PM CDTSpecial Weather StatementMAFWard42 min
Oct 7, 5:57 PM CDTSpecial Weather StatementMAFLoving48 min
Oct 7, 6:29 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward61 min
Oct 7, 6:37 PM CDTSpecial Weather StatementMAF53 min
Oct 7, 6:45 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward3 hr
Oct 7, 6:58 PM CDTAreal Flood AdvisoryMAFCulberson3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.